EMAIL THIS PAGE TO A FRIEND

Pharmacopsychiatry

Galactorrhea during treatment with trimipramine. A case report.


PMID 16342006

Abstract

Trimipramine, a tricyclic antidepressant, faced renewed attention in the last decade for its well-established antidepressant as well as its sleep-promoting properties. While the antidepressant mode of action of trimipramine is still unclear, its antihistaminic and anticholinergic potency is far better known, leading to side effects such as somnolence or dry mouth. Elevated prolactin serum levels, caused by antidopaminergic action, have been repeatedly observed. However, to our knowledge no case of galactorrhea while under treatment with trimipramine had been previously reported. A 31-year-old female inpatient, admitted to our hospital after an attempted suicide, was treated initially with paroxetine 20 mg/d. Because of persisting insomnia, after 5 weeks we gave a supplementary medication, trimipramine, with a successive increase in dose up to 150 mg/d. After another 9 weeks the patient reported a strong tension in both breasts together with galactorrhea. The prolactin serum level was 21.8 ng/ml. After reduction of the trimipramine dose to 50 mg/d, the symptoms disappeared within a few days. We discuss our case with special regard to the combination of trimipramine with a selective serotonin reuptake inhibitor (SSRI). This commonly used comedication could have led to an aggravation of the problem because (1) most SSRIs stimulate prolactin secretion and (2) trimipramine is metabolized by the cytochrome P450 2D6, which in turn is inhibited by all SSRIs, thus potentially leading to elevated trimipramine plasma levels. The problem can probably be kept to a minimum by giving lower doses of trimipramine (up to 50 mg/d) if co-administered with an SSRI.